Aspherical space

From Wikipedia, the free encyclopedia
Jump to: navigation, search

In topology, a branch of mathematics, an aspherical space is a topological space with all homotopy groups πn(X) equal to 0 when n>1.

If one works with CW complexes, one can reformulate this condition: an aspherical CW complex is a CW complex whose universal cover is contractible. Indeed, contractibility of a universal cover is the same, by Whitehead's theorem, as asphericality of it. And it is an application of the exact sequence of a fibration that higher homotopy groups of a space and its universal cover are same. (By the same argument, if E is a path-connected space and p: EB is any covering map, then E is aspherical if and only if B is aspherical.)

Each aspherical space X is, by definition, an Eilenberg-MacLane space K(G,1), where G = π1(X) is the fundamental group of X.

Also directly from the definition, an aspherical space is the classifying space of its fundamental group (considered to be a topological group when endowed with the discrete topology).

Examples[edit]

Symplectically aspherical manifolds[edit]

In the context of symplectic manifolds, the meaning of "aspherical" is a little bit different. Specifically, we say that a symplectic manifold (M,ω) is symplectically aspherical if and only if

for every continuous mapping

where denotes the first Chern class of an almost complex structure which is compatible with ω.

By Stokes' theorem, we see that symplectic manifolds which are aspherical are also symplectically aspherical manifolds. However, there do exist symplectically aspherical manifolds which are not aspherical spaces.[1]

Some references[2] drop the requirement on c1 in their definition of "symplectically aspherical." However, it is more common for symplectic manifolds satisfying only this weaker condition to be called "weakly exact."

See also[edit]

Notes[edit]

  1. ^ Robert E. Gompf, Symplectically aspherical manifolds with nontrivial π2, Math. Res. Lett. 5 (1998), no. 5, 599–603. MR 1666848
  2. ^ Jarek Kedra, Yuli Rudyak, and Aleksey Tralle, Symplectically aspherical manifolds, J. Fixed Point Theory Appl. 3 (2008), no. 1, 1–21. MR 2402905

References[edit]

External links[edit]